Utah, 2024

Winter Weather in Utah, March 12 to 14, 2024

March 12 to 14, 2024 · NWS GJT · 2 events in 2 counties and zones

A cold front associated with a shortwave trough moved through the area, bringing light to moderate snow accumulations to the mountains of eastern Utah and western Colorado. Northern slopes appeared favored for the better snow accumulations with limited amounts in the valleys.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A cold front associated with a shortwave trough moved through the area, bringing light to moderate snow accumulations to the mountains of eastern Utah and western Colorado. Northern slopes appeared favored for the better snow accumulations with limited amounts in the valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 12, 4:30 AM MST, 30 minutes earlier. Its key messages:

  • Clouds increase this afternoon ahead of a strong cold front. The cold front will move through Wednesday and Thursday bringing widespread precipitation to Utah and Colorado.
  • Winter Weather Advisories remain in effect for 6 to 12 inches over the Colorado mountains beginning this evening through Thursday.
  • Precipitation will shift to southern regions Thursday and Friday as a closed low affects the region. The finer details are still uncertain though another round of winter highlights for the San Juan mountains is becoming more likely.
Area forecast discussion, Mar 12, 4:30 AM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
530 AM MDT Tue Mar 12 2024

.KEY MESSAGES...

- Clouds increase this afternoon ahead of a strong cold front.
  The cold front will move through Wednesday and Thursday
  bringing widespread precipitation to Utah and Colorado.

- Winter Weather Advisories remain in effect for 6 to 12 inches
  over the Colorado mountains beginning this evening through
  Thursday.

- Precipitation will shift to southern regions Thursday and
  Friday as a closed low affects the region. The finer details
  are still uncertain though another round of winter highlights
  for the San Juan mountains is becoming more likely.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 241 AM MDT Tue Mar 12 2024

As expected, some light snow is falling along the I-70 corridor
from Debeque Canyon up to Vail Pass. The good news is that warm
temperatures today are melting the snow as it hits
roads/pavement. Can't find any accumulations on local webcams or
any CDOT cameras though if snow is sticking anywhere, it'll be
heading up to Vail Pass. If it is, it'll melt very quickly after
daybreak...most places will just have to contend with some wet
roads. The shortwave responsible for this precip will have moved
over to eastern CO shortly after daybreak with a few, very
isolated, showers lingering along the Divide. If you have a
chance to do something outside today, suggest getting out there
and doing it as the next system is just on our doorstep and will
bring unsettled weather for the rest of the week, especially
down south. For the rest of today, variable cloudiness will be
the rule this morning with clouds increasing in the afternoon
ahead of the next system. Highs today will be similar to
yesterday, maybe a wee bit cooler but still quite warm.

The upper level trough to our northwest, and flow around the
trough, will pump plenty of moisture into the region and
favorable orographics will allow some light precip over the
higher terrain this evening. The trough will support a cold
front at the surface and as it approaches, an uptick in coverage
and precip is expected. The front looks to be fairly slow moving
so we can expect precip across the region for much of the day
Wednesday. Guidance continues to show some banded precip with
some healthy QPF amounts in those bands on Wednesday. The
question is always where those bands will setup. For now, just
ahead of and along the cold front are the best locations. Either
way, snowfall amounts remain in the 6 to 12 inch range for the
mountains though latest runs did bump up amounts a bit. For
now, the going winter weather advisories look good and will
remain in effect. Kept the eastern Uintas out of the advisories
because 6 hr snowfall amounts are an inch or less and do not
expect much in the way of impacts from such tepid snowfall
rates.

As Wednesday progresses, the upper level trough will transition
into a closed low and start digging southward over far western
Utah. This is the really tricky part with regards to the
forecast. Lots of questions remain and we're only a few days
out.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 241 AM MDT Tue Mar 12 2024

Unsettled weather conditions are expected to continue late into the
week, as models grapple with a developing winter storm here in the
mountain west. Rather than attempt to describe what models are
trying to resolve (with a level of uncertainty), it is probably
best to stick with a broad brush outcome. Wednesday night and
Thursday will see light mountain snow showers and occasional
valley rain continue under a trough of low pressure hanging over
the Rockies. A cutoff low is expected to develop in the
Southwest late Thursday and early Friday morning. This low is
expected to entrain a healthy plume of Pacific moisture. Current
expectations are for a round of snow showers early Friday
morning to deliver significant accumulations of snow to the La
Sals and Abajos, as well as across the San Juans. Uncertainty
with the track of the low is casting some doubt on winter
highlights this morning. Waiting for another forecast package to
potentially shed some light on finer details. It looks like
winter highlight potential is there for our southern mountains.
Deterministic models are attempting to strand the low under a
ridge building into the Pacific Northwest by the weekend. This
could keep some remnant moisture and mountain snow showers in
the picture through the weekend, as it blocks any intrusion of a
drier air mass. If we can count on the model outputs, it looks
like much of this activity will favor the Four Corners region,
including our southern mountains, whereas the northern half of
our CWA could remain cold and dry next weekend. Afternoon highs
will trend below climatology and morning lows will trend at or
above normal, thanks to cloud cover and persistent precipitation
throughout the extended forecast period. Mountain travel will
continue to demand a vigilant eye on the local forecast this
week and next weekend, as this will be an evolving forecast with
the late week winter storm.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 522 AM MDT Tue Mar 12 2024

Some midlevel ceilings persist at KRIL, KASE, KEGE, and KGUC
but should lift over the next few hours. Some fog has also
formed at KHDN but this too should dissipate over the next few
hours. High clouds from our next system are already streaming
into the area from the west but these scattered to broken skies
will remain above 15K feet. However, as the day progresses, the
clouds will thicken and lower. ILS breakpoints will be met later
this evening and continue to do so overnight for all CO TAF
sites. Some light rain/snow will also move in around midnight at
KASE, KEGE and KRIL...and a few hours before at KHDN.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Weather Advisory from 6 PM this evening to midnight MDT
     Wednesday night for COZ004-013-017.

     Winter Weather Advisory from 6 PM this evening to 6 AM MDT
     Thursday for COZ009-010-012.

     Winter Weather Advisory from midnight tonight to midnight MDT
     Wednesday night for COZ018-019.

UT...Winter Weather Advisory from 6 PM this evening to midnight MDT
     Wednesday night for UTZ028.

&&

SHORT TERM...TGR
LONG TERM...LTB
AVIATION...TGR/TGJT
Hazardous weather outlook, Mar 12, 3:07 AM MST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
407 AM MDT Tue Mar 12 2024

COZ001>014-017>023-UTZ022>025-027>029-131345-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
407 AM MDT Tue Mar 12 2024

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Light snow along the Divide will end this morning giving way to
variable cloudiness and warm temps. An approaching cold front will
bring valley rain and accumulating snowfall starting this evening
and continuing overnight. Winter Weather Advisories have been
issued for most Colorado mountains for 6 to 12 inches of snow.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Unsettled weather continues through the end of the week as an area
of low pressure forms and sets up around the Four Corners region.
Precip is expected from this system but forecast certainty remains
on the low side as model runs have been anything but consistent.
Suffice to say, expect snow for the San Juan mountains with some
winter weather highlights possible. Lingering moisture persists
through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
March 12, 5:00 AM MST to March 14, 12:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Generally 1 to 2 inches of snow fell across the area with locally higher amounts up to 10 inches at Hickerson Park, which is favored in northeast flow.

Winter Weather, La Sal & Abajo Mountains

When
March 12, 7:00 AM MST to March 13, 7:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Generally 7 to 9 inches of snow fell across the La Sal Mountains with about 2 inches at the Abajo Mountains.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2024Every state in 2024This day in weather historyWarnings in Utah, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169836, 1169837.